Parametrically excited surface waves: Two-frequency forcing, normal form symmetries, and pattern selection
Silber, M and Skeldon, AC (1999) Parametrically excited surface waves: Two-frequency forcing, normal form symmetries, and pattern selection Physical Review E, 59 (5). pp. 5446-5456.
SS_99.pdf - Accepted version Manuscript
Available under License : See the attached licence file.
Motivated by experimental observations of exotic standing wave patterns in the two-frequency Faraday experiment, we investigate the role of normal form symmetries in the pattern selection problem. With forcing frequency components in ratio m/n, where m and n are co-prime integers, there is the possibility that both harmonic and subharmonic waves may lose stability simultaneously, each with a different wavenumber. We focus on this situation and compare the case where the harmonic waves have a longer wavelength than the subharmonic waves with the case where the harmonic waves have a shorter wavelength. We show that in the former case a normal form transformation can be used to remove all quadratic terms from the amplitude equations governing the relevant resonant triad interactions. Thus the role of resonant triads in the pattern selection problem is greatly diminished in this situation. We verify our general results within the example of one-dimensional surface wave solutions of the Zhang-Vinals model of the two-frequency Faraday problem. In one-dimension, a 1:2 spatial resonance takes the place of a resonant triad in our investigation. We find that when the bifurcating modes are in this spatial resonance, it dramatically effects the bifurcation to subharmonic waves in the case of forcing frequencies are in ratio 1/2; this is consistent with the results of Zhang and Vinals. In sharp contrast, we find that when the forcing frequencies are in ratio 2/3, the bifurcation to (sub)harmonic waves is insensitive to the presence of another spatially-resonant bifurcating mode.
|Divisions :||Faculty of Engineering and Physical Sciences > Mathematics|
|Identification Number :||https://doi.org/10.1103/PhysRevE.59.5446|
|Related URLs :|
|Additional Information :||Copyright 1999 The American Physical Society|
|Depositing User :||Symplectic Elements|
|Date Deposited :||27 Jan 2012 11:00|
|Last Modified :||23 Sep 2013 18:57|
Actions (login required)
Downloads per month over past year